Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 16, NWS Austin/San Antonio, TX

March 30, 202214 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 30, 2022, 8:39 PM CDT for 14 counties in Texas. It took effect at Mar 31, 2022, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2022, 8:39 PM CDT (01:39 UTC)
In effect from
Mar 31, 2022, 11:00 AM CDT
Expired
Mar 31, 2022, 6:00 PM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 61 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3001 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS84 KEWX 310139
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
839 PM CDT Wed Mar 30 2022

...CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF THE HILL
COUNTRY, SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS ON 
THURSDAY DUE TO LOW RELATIVE HUMIDITY AND GUSTY WINDS...

.A dry airmass following a pair of cold fronts results in 
humidity values to fall into the teens on Thursday. This low
humidity combined with gusty northwest winds will result in
critical fire weather conditions across portions of the Hill
County, southern Edwards Plateau and the Rio Grande Plains

Fuels remain extremely dry, and this is leading to an active 
season of wildfires that are difficult to contain. Any outdoor 
activity that could lead to the development of sparks and 
resulting wildfire potential is highly discouraged!.

TXZ183>189-202>204-217>219-228-311200-
/O.NEW.KEWX.FW.W.0016.220331T1600Z-220331T2300Z/
Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kendall-Kinney-
Uvalde-Medina-Maverick-Zavala-Frio-Dimmit-
839 PM CDT Wed Mar 30 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CDT ON THURSDAY 
FOR WIND AND LOW RELATIVE HUMIDITY ACROSS PORTIONS OF THE HILL 
COUNTRY, SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM to 6 PM CDT Thursday.

* WINDS...Northwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...10 to 20 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks. 
  Take care to stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
134 
WWUS84 KEWX 310853
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
353 AM CDT Thu Mar 31 2022

...CRITICAL FIRE WEATHER CONDITIONS FOR THE WESTERN HILL COUNTRY,
EDWARDS PLATEAU, AND RIO GRANDE PLAINS TODAY DUE TO LOW RELATIVE 
HUMIDITY AND GUSTY WINDS...

.A dry airmass remains with humidities falling into the teens
today. Breezy and gusty northwest winds are also expected. This in
combination with extreme fuel dryness will result in critical fire
weather conditions across the western Hill County, Edwards
Plateau, and the Rio Grande Plains from late this morning through
early this evening. 

Fuels remain extremely dry, and this is leading to an active
season of wildfires that are difficult to contain. Any outdoor
activity that could lead to the development of sparks and
resulting wildfire potential is highly discouraged!.

TXZ183>189-202>204-217>219-228-312300-
/O.CON.KEWX.FW.W.0016.220331T1600Z-220331T2300Z/
Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kendall-Kinney-
Uvalde-Medina-Maverick-Zavala-Frio-Dimmit-
353 AM CDT Thu Mar 31 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
ACROSS THE WESTERN HILL COUNTRY, EDWARDS PLATEAU AND RIO GRANDE 
PLAINS... 

* WINDS...Northwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks. 
  Take care to stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
277 
WWUS84 KEWX 312315
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
615 PM CDT Thu Mar 31 2022

TXZ183>189-202>204-217>219-228-010015-
/O.EXP.KEWX.FW.W.0016.000000T0000Z-220331T2300Z/
Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kendall-Kinney-
Uvalde-Medina-Maverick-Zavala-Frio-Dimmit-
615 PM CDT Thu Mar 31 2022

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE 
HUMIDITY FOR PORTIONS OF THE HILL COUNTRY, SOUTHERN EDWARDS 
PLATEAU AND THE RIO GRANDE PLAINS...

Despite continued low humidity levels near or below 20 percent 
into the evening, the winds are light enough across the warning 
area to allow for the expiration of the red flag warning. With 
the low humidity and extremely dry fuels, continue to limit 
activities prone to produce sparks. Take care to stop the start 
and spread of wildfires.

Elevated to near critical fire weather conditions will develop
during Friday afternoon as southerly winds increase and the min 
RH values fall into the 20 to 30 percent range. We'll monitor 
forecast conditions closely on the overnight shift for possible 
re-issuance of a red flag warning despite RH levels not quite 
meeting criteria due to the result of recent fire activity and 
the extremely dry fuels across the region.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 30, 6:26 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 30, 6:26 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
626 PM CDT Wed Mar 30 2022

.AVIATION...00Z TAF Package

VFR flight conditions prevail through the TAF period. Moderate to
breezy north-northwesterly flow from this afternoon will gradually
subside over the next several hours before winds become light and
variable into and through the overnight. Winds pick up Thursday
morning at KDRT out of the north-northwest. For the I-35 TAF sites
(KAUS, KSAT, KSSF), winds stay light until the latter half of the
afternoon on Thursday when wind speeds pick up to between 5 and 10
knots. Winds will begin to shift more to the northeast then east-
northeast into and through Thursday evening. Outside from some mid
to high clouds late in the period, anticipate continued sky clear
conditions.

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT Wed Mar 30 2022/

SHORT TERM (Tonight through Thursday Night)...

Sunny skies are prevailing across all of South Central Texas in the
wake of this morning cold front. The weather parameters to watch for
across the area are the wind and relative humidity. The combination
of them is causing fire weather concern across all of South Central
Texas through early this evening. A Red Flag Warning is in effect
for all areas through 8 PM this evening. Northwest winds began to
mix down well to the surface around mid to late morning and expected
to continue through at least 5 PM this afternoon. A Wind Advisory is
in effect for areas along and west of Highway 83 through 5 PM with
winds expected to range from 20 to 30 MPH and gusts up to 45 MPH.
Otherwise, dry weather conditions are expected through the short
term period with overnight lows in the 40s over most places and 50s
across the southwest and along the Rio Grande as a cool surge of air
pushes across the area.

For Thursday, highs are expected to reach the mid to upper 70s
across the Hill Country to 80s elsewhere. A weak high pressure
system across east Texas and a weak low pressure system wanting to
develop across our area are likely to provide a northerly flow
across most places with the exception of the coastal plains which
are forecast of having a southerly flow from the gulf. With low
relative humidity and light to moderate winds in place for Thursday
afternoon, most areas along and west of Highway 281 are within the
elevated to near critical fire weather criteria. Areas along and
east of Highway 281, are expected to have minimum relative humidity
values in the low to mid 20s with winds around 5 to 12 mph for
elevated fire weather concerns.

Moisture is forecast to increase on Thursday night with some clouds
developing in the evening and overnight. Lows are forecast to range
between the mid to upper 40s across the Hill Country to 50s
elsewhere.

LONG TERM (Friday through Wednesday)...

Return flow will be on the rise Friday, as east-southeasterly surface
flow starts pumping gulf moisture inland over South-Central Texas.
Our most recent front didn't quite rid us of sfc moisture like our
last couple of fronts have, so this should help with our recent fire
weather concerns, helping to bring our minimum relative humidity
values back up above 20% on Friday. That trend for increasing surface
moisture and rising dewpoints should continue into the weekend as a
the upper patterns evolves somewhat more in favor of increased rain
chances through the middle of next week.

Friday will be a warm day with plenty of sunshine and comfortable
humidity, as temperatures warm to some 5-10 degrees above normal for
early April. Saturday will bring about yet another bump in high
temperatures, with most locations in the mid to upper 80s, along with
lower 90s generally south of a Del Rio to San Antonio to La Grange
line.

Saturday night into early Sunday morning, a weak shortwave will slide
through from the southwest, bringing with it additional mid-level
moisture. With surface dewpoints in the lower to middle 60s along
with some synoptic lift associated with the shortwave, wouldn't be
surprised to see a few morning showers along and east of I-35/I-37.
Have gone ahead and added 15-20 PoPs in for this possibility, as
global models seem to be underdoing the chance at precip given the
setup.

Monday and Tuesday will be the more active days of this forecast.
Expect breezy south/southeasterly winds on Monday ahead of an
approaching storm system taking shape over the Southern Plains. A
surface low will develop over western Oklahoma and slide east by
early Tuesday. This will send a cold front through our area on
Tuesday. Pre-frontal lift will help in developing showers and some
thunderstorms during the day Monday, with scattered showers and
thunderstorms continuing through the early Tuesday morning before
exiting Tuesday afternoon. At this time, the setup appears favorable
for beneficial rains, but we will have to wait this one out a couple
more days to get a better idea on timing and specifics.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              48  79  50  83  58 /   0   0   0   0  -
Austin Bergstrom Intl Airport  45  79  47  84  57 /   0   0   0   0  -
New Braunfels Muni Airport     47  82  49  86  58 /   0   0   0   0  -
Burnet Muni Airport            45  76  48  82  56 /  -    0   0   0  -
Del Rio Intl Airport           53  87  56  88  62 /   0   0   0   0   0
Georgetown Muni Airport        45  77  47  82  55 /   0   0   0   0  -
Hondo Muni Airport             46  88  50  88  59 /   0   0   0   0   0
San Marcos Muni Airport        45  80  47  84  57 /   0   0   0   0  -
La Grange - Fayette Regional   48  79  50  83  58 /   0   0   0   0  10
San Antonio Intl Airport       50  84  52  85  60 /   0   0   0   0  -
Stinson Muni Airport           51  86  53  88  61 /   0   0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-Edwards-
Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-
Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-Travis-Uvalde-Val
Verde-Williamson-Wilson-Zavala.

&&

Short-Term/Aviation...Brady
Long-Term...Quigley
Decision Support...Platt
Hazardous weather outlook, Mar 30, 6:24 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
624 PM CDT Wed Mar 30 2022

TXZ171>173-183>194-202>209-217>225-228-312330-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
624 PM CDT Wed Mar 30 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A Red Flag Warning remains in effect for all areas until 8 PM this
evening. Gusty northwest winds and low humidities will remain
intact through mid evening. In addition, fuels remain critically
to extremely dry while a few fires continue across the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to critical fire weather conditions will continue for the
next several days. Low humidities and breezy winds are expected on
most days. In addition, fuels remain dry to extremely dry.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.